Translator Disclaimer
June 2017 Triposes, exact completions, and Hilbert's ε-operator
Maria Emilia Maietti, Fabio Pasquali, Giuseppe Rosolini
Tbilisi Math. J. 10(3): 141-166 (June 2017). DOI: 10.1515/tmj-2017-0106

Abstract

Triposes were introduced as presentations of toposes by J.M.E. Hyland, P.T. Johnstone and A.M. Pitts. They introduced a construction that, from a tripos $P:\mathcal{C}^\mathrm{op} \rightarrow \mathbf{Pos}$, produces an elementary topos $\mathcal{T}_P$ in such a way that the fibration of the subobjects of the topos $\mathcal{T}_P$ is freely obtained from $P$. One can also construct the “smallest” elementary doctrine made of subobjects which fully extends $P$, more precisely the free full comprehensive doctrine with comprehensive diagonals $P_\mathrm{cx}:\mathcal{Prd}_P\,^\mathrm{op}\rightarrow \mathbf{Pos}$ on $P$. The base category has finite limits and embeds into the topos $\mathcal{T}_P$ via a functor $K:\mathcal{Prd}_P \rightarrow \mathcal{T}_P$ determined by the universal property of $P_\mathrm{cx}$ and which preserves finite limits. Hence it extends to an exact functor $K^\mathrm{ex}:(\mathcal{Prd}_{P})_\mathrm{ex/lex} \rightarrow \mathcal{T}_P$ from the exact completion of $\mathcal{Prd}_P$.

We characterize the triposes $P$ for which the functor $K^\mathrm{ex}$ is an equivalence as those $P$ equipped with a so-called $\varepsilon$-operator. We also show that the tripos-to-topos construction need not preserve $\varepsilon$-operators by producing counterexamples from localic triposes constructed from well-ordered sets.

A characterization of the tripos-to-topos construction as a completion to an exact category is instrumental for the results in the paper and we derived it as a consequence of a more general characterization of an exact completion related to Lawvere's hyperdoctrines.

Citation

Download Citation

Maria Emilia Maietti. Fabio Pasquali. Giuseppe Rosolini. "Triposes, exact completions, and Hilbert's ε-operator." Tbilisi Math. J. 10 (3) 141 - 166, June 2017. https://doi.org/10.1515/tmj-2017-0106

Information

Received: 30 September 2017; Revised: 24 October 2017; Published: June 2017
First available in Project Euclid: 20 April 2018

zbMATH: 06816533
MathSciNet: MR3725757
Digital Object Identifier: 10.1515/tmj-2017-0106

Rights: Copyright © 2017 Tbilisi Centre for Mathematical Sciences

JOURNAL ARTICLE
26 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.10 • No. 3 • June 2017
Back to Top